Texas, 2018

Astronomical Low Tide in Texas, December 20 to 21, 2018

December 20 to 21, 2018 · NWS LCH · 1 event in 1 county or zone

A strong cold front pushed tide levels well below -1 foot MLLW during the morning of the 21st at Sabine Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong cold front pushed tide levels well below -1 foot MLLW during the morning of the 21st at Sabine Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 20, 7:50 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 20, 7:50 PM CST, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lake Charles LA
750 PM CST Thu Dec 20 2018

.UPDATE...
Main issue is over the coastal waters as gale force winds are
persisting. Models continue to tight gradient through the night
over the northwest Gulf. Current hazards of Gale Warning and Low
Water Advisory will continue tonight.

Skies were clear across southeast Texas and southwest Louisiana.
Skies will continue to clear across central and south central
Louisiana this evening. Forecast is generally on track with only
minor updates planned.

&&

PREV DISCUSSION... /issued 329 PM CST Thu Dec 20 2018/

SYNOPSIS...
Strong and gusty north winds will persist for land areas into the
evening hours and over marine areas through the night into Friday
morning as low pressure over the Southeast US creates a tight
pressure gradient. As this low moves away and high pressure builds
in, fair and dry weather conditions, with mild sunny days and
chilly nights will occur into the first part of the weekend. A
warm up along with more humid conditions will occur as we head
into the Christmas Holiday as southerly flow off the Gulf
prevails. A rather vigorous upper level system will bring a chance
for showers and thunderstorms after Christmas.

Rua

DISCUSSION...
A surface low is located over the Floribama area this afternoon
with a strong upper level trough moving out of the Lower
Mississippi Valley. Tight pressure gradient allowing for strong
and gusty north winds. Winds over land areas will begin to subside
after sunset with the loss of mixing from daytime heating.
Meanwhile, left over cloud cover and light rain showers over the
eastern portion of the forecast will be gradually tapering off
through the remainder of the afternoon into tonight as the upper
level trough moves away from the forecast area.

High pressure out of the Rockies will then build down into the
forecast area for Friday into the first part of the weekend. This
will allow for nice weather with dry conditions. The clear nights
will bring about good radiational cooling, so it will be rather
chilly, with maybe even some patchy frost for the usual cold spots
of central Louisiana for Friday night and Saturday morning.

This high will swing off to the east during Saturday with return
flow off of the Gulf allowing for a warm up, along with an
increase in low level moisture and humidity beginning on Sunday. A
weak frontal system will gradually move into the forecast area on
Sunday and hang around through Monday. This may help initiate a
few showers with the increase in moisture. This front will wash
out by Christmas. Expect increasing return flow, so a warm
Christmas looks to be in store with maybe a passing shower from
daytime heating.

Still some differences in the guidance as to the next potent upper
level system that will affect the region from the
Wednesday/Thursday time frame. Will go with the superblend at this
point that brings high rain chances during that time frame.

Rua

MARINE...
Latest observations show frequent wind gusts between 40 and 45
knots over the coastal waters. Therefore, Gale Warning is on track
and these strong and gusty north winds will persist through the
night as gradient remains tight from a low pressure system over
the Southeast US along with cold air advection over the Gulf
waters. Tides are about 1/2 foot below predicted levels currently.
With the persistence of the offshore flow during the night, water
will continue to be pushed away from the coast and out of coastal
lakes and bays. Tide guidance shows surge values of 2 or more
feet below astronomical predicted levels during the overnight into
Friday morning, and this will allow actual tide readings to be
around (-2) feet MLLW around low tide times. Therefore a low water
advisory is now in effect for the coastal lakes and bays.

High pressure will build in on Friday with winds and seas
decreasing through the day and into Saturday. Light to modest
onshore flow will return by Sunday as the high moves off to the
east.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  39  56  34  65 /   0   0   0   0
LCH  41  59  41  68 /   0   0   0   0
LFT  41  57  39  66 /  10   0   0   0
BPT  41  60  43  70 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Gale Warning until 9 AM CST Friday for GMZ450-452-455-470-472-
     475.

     Low Water Advisory from midnight tonight to 9 AM CST Friday for
     GMZ430-432-435.

     Small Craft Advisory until 9 AM CST Friday for GMZ430-432-435.

&&

PUBLIC...04
Hazardous weather outlook, Dec 20, 2:34 PM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
234 PM CST Thu Dec 20 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
212045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
234 PM CST Thu Dec 20 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Wind advisory for sustained north winds 20 to 25 mph and gusts
between 35 and 40 mph until sunset for the I-10 corridor and to
the south.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A vigorous upper level system will bring a chance for showers and
thunderstorms on Wednesday. Locally heavy rainfall, occasional
cloud to ground lightning, and gusty winds will be the main
hazards with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-212045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
234 PM CST Thu Dec 20 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Strong offshore winds will persist with a Gale Warning for the
coastal waters and a Small Craft Advisory for the coastal lakes
and bays. With the winds pushing water away from the coast a Low
Water Advisory will be in effect for the coastal lakes and bays
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong north winds will persist through Friday morning with a
Gale Warning for the coastal waters and a Small Craft Advisory for
the coastal lakes and bays. With the winds pushing water away
from the coast a Low Water Advisory will be in effect for the
coastal lakes and bays Friday morning.

Elevated southerly winds will be possible late Tuesday and
Wednesday ahead of an upper level storm system. Small Craft
Exercise Caution conditions may be met.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Event by event

1 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Jefferson

When
December 20, 9:37 PM CST to December 21, 11:56 AM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

Strong north winds pushed the tide level down to -2.46 feet MLLW at Sabine Pass.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798394.